Virginia, 2023

Flash Flooding in Virginia, August 28, 2023

August 28, 2023 · NWS AKQ · 11 events in 7 counties and zones

Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 9:00 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 9:00 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1000 AM EDT Mon Aug 28 2023

.SYNOPSIS...
A frontal boundary will slowly lift north through Tuesday
leading to continued periods of unsettled conditions. A cold
front eventually crosses the region Tuesday night into
Wednesday. Tropical Storm Idalia is forecast to track off the
Carolina coast later this week. High pressure returns late in
the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Monday...

GOES water vapor channels depict an upper jet from the central
Appalachians to off the New England coast this morning.
Meanwhile, a stationary front is located near the VA/NC border.
Areas of locally heavy rain have developed over central and
southern VA this morning immediately N of the front.
Temperatures range from the lower/mid 70s NW to the lower 80s
SE.

The surface boundary continues to slowly nudge northward later
this morning into this afternoon, as shortwave energy slides
over the region aloft. Additionally, the boundary will be
underneath the southwestern periphery of a ~100kt upper jet core
from New England to Atlantic Canada. Forecast PW values from the
early morning model runs still show high values (~2.1-2.3")
Therefore, some locally heavy rain is definitely possible with
rich moisture and forcing aloft, and the 00z/28 HREF has 30-50%
probs for 3"/3hr in vicinity of the boundary from central to SE
VA and NE NC. In addition, WPC has placed a majority of the area
in a Day 1 Slight Risk ERO. However, there is still some
disagreement between the various CAMs on both highest QPF
amounts and coverage of the rainfall today. After discussion
with neighboring offices, it was decided to hold off on any
Flood Watches for the time being and to let the dayshift make
the final call based on how everything evolves this morning.
If a Flood Watch were to be needed, it would likely be targeted
for the urban areas of Hampton Roads. Overcast skies are
expected today with widespread showers and storms. Highs will
range from the mid/upper 70s NW to the lower/mid 80s SE.

Unsettled conditions are expected to continue into the first
part of the night, before we likely see a diminishing trend in
the rain (especially S/SE), as the front lifts further off to
the NW. Low temperatures tonight will again range from the
mid/upper 60s NW to the mid 70s SE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EDT Monday...

By Tuesday, the frontal boundary will be located a bit further
inland (over the Piedmont). As a result, best PoPs on Tuesday
will also be further inland, with likely PoPs over our NW
counties by Tuesday evening. Once again, WPC has all of the area
in a Day 2 Marginal ERO. Any of the area will have the potential
to see localized flooding underneath any heavier showers or
storms, especially if we see some flooding today as well.
Meanwhile, Hurricane Franklin will be passing well offshore
Tuesday through Wednesday leading to mainly just a rip current
risk/high seas for us (see Marine section for details). The
front pushes back to SE and offshore as a cold front Tuesday
night into Wednesday, leading to slightly drier conditions
(especially NW). All attention then turns to TS Idalia, with the
latest NHC forecast having the storm make landfall somewhere in
the bend of Florida Wednesday AM as a hurricane, and then
taking the system off to the NE, located near or just off the
GA/SC coast by Wednesday evening/night. As a result, rain
chances increase across the SE portions Wednesday-Wednesday
night as the system begins to draw in moisture up the coast.
There will likely be quite the gradient in rainfall due to a
strong area of high pressure that will also be trying to build
in to our NW during the same timeframe. Right now, show likely
PoPs across our NE NC counties and SE VA, dropping off to chance
to the NW, we will likely see this gradient tighten as the
forecast gets closer in time. For now, it appears the heaviest
rain stays south of the immediate forecast area Wednesday-
Wednesday night, but WPC will show a Marginal Day 4 ERO for the
SE half of the area. Please continue to follow the latest from
NHC on hurricane.gov in regards to the track of Idalia.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM EDT Monday...

Idalia will remain the main focus for the extended forecast
period. On Thursday, latest NHC track has the system moving NE
along the southern NC coast and then quickly pushing out to sea
by Thursday evening/night. Highest rain chances will remain
across the SE third of the forecast area Thursday, and this will
be refined as we get closer in time. Otherwise, breezy to windy
conditions Thursday, especially near the coast, due to the
gradient between Idalia and strong ~1020+mb high pressure
building off to our north and northwest. High temperatures
Thursday will only be in the 70s (despite the potential for
sunshine inland) as a cooler airmass filters into the area.
Idalia pulls further away Thursday night into Friday with high
pressure/dry conditions building into the region for the
upcoming weekend.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 645 AM EDT Monday...

Showers continue to increase in coverage this morning into this
afternoon. Widespread MVFR CIGs are expected to develop for all
the TAF sites over the next couple of hours. Cannot completely
rule out some pockets of IFR, especially with any heavier rain.
Shower and thunderstorms will be possible through the afternoon
and evening with MVFR CIGs continuing at all sites. IFR CIGs are
possible early Tuesday morning, potentially lingering at or past
sunrise Tuesday AM.

Outlook: Unsettled conditions with a higher chc for showers,
and few tstms, and flight restrictions continue into Tuesday.
Somewhat improved conditions are expected Wednesday. There is a
chc of rain by Thursday/Friday depending on the exact track of
TS Idalia.

&&

.MARINE...
As of 420 AM EDT Monday...

Early this morning, a nearly stationary boundary was draped
across coastal NC, just to the south of local waters. Winds were
E 5-15 kt across the waters, with waves 1-2 ft and seas 2-4 ft.
Meanwhile, Hurricane Franklin was well east of the FL eastern
coast, and is still fcst to pass well E of the SE and Mid Atlc
coasts from later this morning through Wed. While, Tropical
Storm Idalia was about 150 miles south of the western tip of
Cuba.

The stalled front will slowly lift northwest of the marine area
for later today through Tue, resulting in E winds shifting to
the SE or S at 5-10 kt. The front will then push across the
waters during Wed, with the winds shifting from WSW to the NW or
N. Swell from Hurricane Franklin is set to arrive Tue though,
so SCAs for the coastal waters for seas will likely start by
late Tue morning. Seas will build to 5-6ft (7ft at 20nm) by
Tue evening.

Attention then turns to Idalia for Wed night into Fri. Current
forecast has a Tropical Storm passing to the south of the local
area. However, the combination of strong high pressure to the
north and the tropical storm fcst to pass by to our SSE and off
the coast, strong to very strong NE winds will be likely across
our marine area, esply the srn waters. NE winds 15-25kt with
gusts to 30-35kt will be possible from late Wed night through
Fri morning. Waves could build to 3-6 ft in the Ches Bay and
Rivers, and seas could build to 6-10 ft.

There will be a high rip current risk for northern beaches
today and moderate risk for southern beaches. Elevated rip
current risk is likely through the week given the combo of
onshore flow, arriving swell, and increased winds late in the
week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB
NEAR TERM...AJB/AJZ
SHORT TERM...AJB/AJZ
LONG TERM...AJB/AJZ
AVIATION...AJB
MARINE...AM/TMG
Hazardous weather outlook, Aug 28, 3:48 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
448 AM EDT Mon Aug 28 2023

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-290900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
448 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Locally heavy rainfall is possible today which may lead to instances
of flash flooding, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-290900-
Eastern Currituck-Virginia Beach-
448 AM EDT Mon Aug 28 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Locally heavy rainfall is possible today which may lead to instances
of flash flooding, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-290900-
Maryland Beaches-Accomack-Northampton-
448 AM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Locally heavy rainfall is possible today which may lead to instances
of flash flooding, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Brunswick

When
August 28, 11:50 AM EST to 1:15 PM EST
Where
Brunswick County, Smoky Ordinary to 0.88 mi SSW of Smoky Ordinary
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.830, -77.730

Route 633 was closed in Brunswick County in the vicinity of Smoky Ordinary Road due to high water.

Flash Flood, Norfolk (C)

When
August 28, 11:52 AM EST to 2:45 PM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk to 1.57 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.860, -76.290

Flash flooding was reported in Norfolk at the junction of Boush Street and Olney Road.

Flash Flood, James City

When
August 28, 11:55 AM EST to 2:45 PM EST
Where
James City County, 1.3 mi WSW of Grove to 1.16 mi WSW of Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
37.240, -76.690

Standing water was reported on Claremont Street near Williamsburg.

Flash Flood, Newport News (C)

When
August 28, 12:30 PM EST to 3:00 PM EST
Where
Newport News (C) County, 1.49 mi NNW of (Phf)newport News to 0.87 mi E of North Newport News
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -76.430

Several roads in Newport News were impassable due to flash flooding.

Flash Flood, Portsmouth (C)

When
August 28, 12:40 PM EST to 3:30 PM EST
Where
Portsmouth (C) County, 1.77 mi NE of Portsmouth to 1.5 mi NE of Portsmouth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.840, -76.310

Street flooding was reported at London Boulevard and Effingham Street.

Flash Flood, Newport News (C)

When
August 28, 12:45 PM EST to 3:00 PM EST
Where
Newport News (C) County, 0.88 mi NW of (Phf)newport News to 1.34 mi NW of (Phf)newport News
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.990, -76.430

Warwick Boulevard was impassable between 42nd Street and 49th Street.

Flash Flood, Norfolk (C)

When
August 28, 12:47 PM EST to 3:30 PM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk to 0.9 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -76.290

Street flooding was reported. Street was closed. Vehicles were stranded.

Flash Flood, Newport News (C)

When
August 28, 1:35 PM EST to 3:00 PM EST
Where
Newport News (C) County, 0.69 mi S of North Newport News to 0.41 mi SSE of North Newport News
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.010, -76.450

Numerous roads in the vicinity of the Newport News shipyard were closed or impassable due to high water.

Flash Flood, Amelia

When
August 28, 2:00 PM EST to 4:50 PM EST
Where
Amelia County, 1.38 mi N of Amelia to 1.43 mi N of Amelia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.350, -77.980

Southbound lanes were closed on Route 642 at Mile Marker 6 in Amelia county due to flooding.

Flash Flood, Virginia Beach (C)

When
August 28, 2:20 PM EST to 2:45 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Powells Xrds to 1.43 mi NW of Powells Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.850, -76.140

Car was partially submerged in about two feet of water at the intersection of Independence Boulevard and Columbus Street. Individual was able to leave vehicle to safety on their own.

Flash Flood, Virginia Beach (C)

When
August 28, 2:30 PM EST to 4:00 PM EST
Where
Virginia Beach (C) County, 0.69 mi N of Kempsville to 0.71 mi N of Kempsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.840, -76.100

Street flooding was reported at the intersection of Virginia Beach Boulevard and West Rosemont Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135708, 1135711, 1135714, 1135718, 1135720, 1135726, 1135730, 1135731, 1135736, 1135747, 1135752.